Kentucky, 2016

Flash Flood in Kentucky, August 17, 2016

August 17, 2016 · NWS ILN · 1 event in 1 county or zone

Thunderstorms with heavy rain developed ahead of a weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms with heavy rain developed ahead of a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 17, 8:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 17, 8:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
943 AM EDT WED AUG 17 2016

.SYNOPSIS...
An area of convergent flow in a moist airmass will keep an
increased chance of showers along a now nebulous front oriented along
the I-71 corridor this morning. This area will move southeast
today and a relative lull in activity is expected through early
Saturday. More widespread storms will again occur later Saturday ahead
of a cold front that will cross the region Sunday, finally
providing an actual dry and more comfortable stretch of weather
to the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread pcpn is working its way across primarily southern
portions of our fa this morning. This is associated with a nice
850-700 mb deformation axis that is forecast to shift off to the
east/southeast of us through the afternoon hours. Thus, expect to
see the more widespread pcpn gradually taper off from west to
east as we head through late morning and on into this afternoon.
Will then just hang on to some low chances for pcpn through the
rest of the afternoon as forcing is weak and instability may be
limited. With PWs still up around 2 inches, some locally heavy
rainfall will still be possible today. Will stick with highs generally
in the low 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Drier conditions will filter in tonight as upper level flow shifts
the systems eastward yet does not have enough to scour the airmass
out.

Slightly drier airmass will be found over the region starting
Wednesday night and continuing through the Friday night. PWAT
values will still be 1.5" or so and with any daytime heating,
storms cannot be ruled out entirely for any late day period, with
a possible exception of Thursday where storms should remain out of
the CWA due to a lack of any real forcing mechanism. Friday storm
coverage will still be isolated to scattered in nature in a
continued nebulous pattern.

Overnight lows will bottom out in the upper 60s and highs will
reach the mid 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
By Thursday morning, the upper-level weather pattern across the
CONUS will be flattening out, and the greatest of the deep moisture
over the southeastern states will be shunted a little further to the
south, and not directly over the Ohio Valley. However, surface
ridging will remain in place, keeping a generally warm and moist
pattern from completely exiting the region. This will lead to a
lower overall chance of precipitation, but very little change in
daily temperatures and dewpoints going into the weekend. Weak
convective precipitation appears possible on Thursday, mainly in the
northern sections of the CWA. Increasing moisture from the south
late in the day on Friday will result in chances of precipitation
again, though mainly in the southern half of the forecast area late
in the day.

A wetter pattern will again set up over the weekend, as a large
upper trough deepens over the central states. There is solid model
agreement in an increased chance of showers and storms on both
Saturday and Sunday, but there remain some timing differences
regarding the eventual passage of a cold front (along with a surface
low moving through the Great Lakes). While the 12Z GFS is still
notably quicker than the 12Z ECMWF, both models have shifted a
little toward a common mean, suggesting that the greatest potential
for precipitation may be early on Sunday.

Surface high pressure is expected to move in behind the cold front,
with drier conditions for Monday and Tuesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Moisture continues to lift up the stalled frontal boundary over
the region. Pcpn overnight has been light and generally spotting.
Models lift the convection down by SDF ne this morning, generally
running it along I-71. Pcpn should affect the majority of the tafs
through the morning hours. Since there is lighting in the
convection attm, carried VCTS for KCVG/KLUK and KILN.

CIGS have been all over the place, bouncing from vfr to ifr and
back. Time sections are still trying to show very low cigs this
morning. For locations that are vfr, brought cigs down to mvfr in
the pcpn this morning, but confidence is low on exactly where
they will set up.

There could be some lingering showers this afternoon before the
pcpn gets shunted eastward along with H5 vorticity maxima. The cigs
will gradually rise in the afternoon, with the tafs reaching vfr
conditions between 21-00Z.

OUTLOOK...Thunderstorms possible Saturday afternoon into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...JGL
SHORT TERM...Franks
LONG TERM...Hatzos
AVIATION...Sites
Hazardous weather outlook, Aug 17, 8:45 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EDT WED AUG 17 2016

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-181345-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-
945 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-181345-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
945 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL THROUGH THIS AFTERNOON.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 17, 9:05 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1005 AM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLOOD            VERSAILLES              39.06N 85.26W
08/17/2016                   RIPLEY             IN   LAW ENFORCEMENT

            HIGH WATER REPORTED ON A FEW ROADS ACROSS THE COUNTY.

&&
Local storm report, Aug 17, 9:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     FLOOD            LAWRENCEBURG            39.09N 84.86W
08/17/2016                   DEARBORN           IN   LAW ENFORCEMENT

            HIGH WATER REPORTED ON US 50.

&&
Local storm report, Aug 17, 9:19 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1019 AM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     FLOOD            4 SW DEER PARK          39.16N 84.45W
08/17/2016                   HAMILTON           OH   PUBLIC

            HIGH WATER REPORTED ACROSS THE NORWOOD LATERAL NEAR
            MONTGOMERY ROAD.

&&
Local storm report, Aug 17, 9:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1025 AM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       4 NNE MELBOURNE         39.09N 84.34W
08/17/2016  M1.20 INCH       HAMILTON           OH   TRAINED SPOTTER

            FELL IN 45 MINUTES.

&&

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
August 17, 10:00 AM EST to 12:00 PM EST
Where
Campbell County, 1.11 mi W of Highland Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.032, -84.471

A mudslide was reported on I-275 East at mile marker 76.4.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645405.